It is well recognized that statins affect muscular tissue adversely and that their use is associated with clinically important myositis, rhabdomyolysis, mild elevation of serum creatine kinase (CK) levels, myalgias, muscle weakness, muscle cramps, and persistent myalgias or serum CK level elevations after statin treatment is discontinued. The association between statins and the disclosure of presymptomatic metabolic myopathy is another underrated phenomenon related to statin therapy that was recently recognized in rare cases. The purpose of this report is to provide additional support for this association and to report other neuromuscular disorders that have also been seen following statin intake. The present case series illustrates that statins may act as unmasking agents in asymptomatic patients with a latent neuromuscular disorder. Thus, it may be postulated that statin intake may be a sufficient insult to precipitate neuromuscular symptoms and substantially increase muscle enzymes in presymptomatic patients with an abnormal neuromuscular substrate. In conclusion, muscular symptoms or increased serum CK levels persisting after statin treatment discontinuation should alert the clinician to pursue further diagnostic evaluations for the detection of potential underlying neuromuscular diseases.
. Muscle biopsy specimens and histochemical studies (original magnification for all ×500). A, Periodic acid-Schiff (PAS)-stained frozen section illustrates muscle fibers containing subsarcolemmal vacuoles (arrows) with PAS-positive material in case 2. B, Absent stain for the enzymatic activity of phosphorylase in muscle fibers of case 2; normal stain for the enzymatic activity of phosphorylase in the smooth muscle fibers of the vessel (arrows). C, Normal stain for the enzymatic activity of phosphorylase in muscle fibers of a control patient. D, Gomori trichrome stain demonstrating ragged red fibers (arrows) in case 3; the peripheral rim of red staining in some fibers represents aggregates of mitochondria. E, Succinate dehydrogenase (SDH) stain demonstrating intense activity in some fibers (ragged blue fibers) (arrows); these fibers correspond to the ragged red fibers on Gomori trichrome stain. F, Cytochrome oxidase (COX) stain demonstrating COX-negative fibers (arrows); these fibers correspond to the ragged blue fibers on SDH stain.
Atrophy of the tongue in case 4. The marked wasting of the large group of glossal muscles on each side has caused them to separate and form a longitudinal midline furrow.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Internal Medicine editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 36
Customize your page view by dragging & repositioning the boxes below.
More Listings atJAMACareerCenter.com >
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.